Prescribing Advice for GPs

An NHS Prescribing Advisers' Blog

Tramacet

Tramacet has been launched recently and is being heavily promoted in the form of adverts and journal inserts. It contains 325mg of Paracetamol and 37.5mg of Tramadol per tablet.

Given the recent announcement of the withdrawal of Co-proxamol, we feel it would be inappropriate to transfer patients to this drug. We are also concerned that this new product contains subtherapeutic doses of both ingredients.

It currently costs £10.07 for 60 tablets which is over £9 more than the cost of 100 Paracetamol and £3 more than 100 Co-codamol 30/500mg tablets.

Action: There can be no good reason to use Tramacet in any circumstance.

Share 'Tramacet' on Email Share 'Tramacet' on Delicious Share 'Tramacet' on Digg Share 'Tramacet' on Facebook Share 'Tramacet' on reddit Share 'Tramacet' on Twitter

atomic-wealth

104 Comments to “Tramacet”

  1. I have been taking painkillers constantly for the last 40 years for back pain & more recently for arthritis(I have tried pysio & excersize none of this works)I was on co proxamol until they were taken of the market, then co codamol & more recently Tramacet. I take up to 8 a day. Is there likely to be any long term damage after taking them for so long.

    Comment by Shirley — September 22, 2010 #
    Reply

    1. @Shirley,

      It is unlikely there will be any long term damage. It is theoretically possible that your body could be addicted to the opiate pain killer in the medicines you have been taking but if your back and arthritis cause pain to a level where you need to take pill to function right now, if a miracle happened (after 40 years) and your pain went you should find them easy to stop.

      That's the other point here though - after 40 years of pain killers it is quite likely that you will need pain relief indefinitely but you should have an expectation that these tablets will allow you to do what you need to do and not that they will return you to how you were - pain free and fully active - those 40 years ago.

      Comment by Matthew Robinson — September 22, 2010 #
      Reply

    2. Can I gain weight by using Tramazac 2 a day?

      Comment by Helen Schoonwininkel — December 19, 2018 #
      Reply

      1. @Helen,

        Tramazac isn't available here in the UK but as far as I can tell it contains paracetamol, tramadol and domperidone. Tramadol has been linked with increased appetite affecting 1 in 1,000 to 1 in 10,000 people. Domperidone speeds bowel activity up as well and while increased appetite or weight is not listed as a side effect I suppose it is possible based on the way it works. So, the short answer (in my opinion) is yes, it could cause weight gain.

        Comment by Matthew Robinson — December 19, 2018 #
        Reply

  2. I started taking a combo of Tramacet and Tramadol and Ibuprofen for quite severe chronic pain. Coinciding with this I started gaining weight although with the pain control my mobility has increased so this doesnt make sense. Does anyone know if it is possible that one of these drugs causes weight gain? Thanks

    Comment by Kate Argyle — August 22, 2010 #
    Reply

  3. @Judy,

    I have no personal experience of using Tramacet at all, much less in patients how have had gastric bypass surgery. It is a lower dose of tramadol in these tablets than in the tramadol capsules (at least it is here in the UK). If you pain is that bad surely it's worth chancing the side effects so at least you know if the new tablets suit and get some relief or you know you need an alternative.

    Comment by Matthew Robinson — July 31, 2010 #
    Reply

  4. I omitted to add that I have chronic arthritus and a cracked and eroded hip............ I am only 57

    Comment by Judy Parry — July 30, 2010 #
    Reply

  5. I have severe spinal damage, fibromyalgia, IBS to name but a few. After the pain clinic have tried every painkiller going my doctor suggested I try the combination of Paracetamol and tramadol. EXCELLENT, I have long term pain, and chose only to use pain meds when I am in flare up. HOWEVER, I have had a gastric bypass (R.en.Y)As I now have a pouch and not a full stomach the affect of taking this combination caused terrible nausea and dizzyness, without sounding dramatic I felt I was dying. The only alternative I was offered was morphine patches which having used before do not want to go back on as they caused no end of problems with side affects. With the help of the pharisutical department in my hospital I have just been given Tramacet in the hope it will work the same without the side affects my bypass cause. Have you any knowledge of its reaction in bypass patients as I am sat here terrified to take it, but in so much pain.Sorry my message is so long. Judy

    Comment by Judy Parry — July 30, 2010 #
    Reply

  6. UPDATE,,,, managed to get off the Tramacet,, three nights with very little sleep though,, cold turkey!!! Twitched for Scotland and had to get out of bed to allow the wife to get some kip.
    Now that the pain killer is out my system the pain is back lol,, so at least I know they were good, however, now I know I need to return to the doc as the problem is still there. no more addictive drugs for me though......

    Comment by Alan — July 21, 2010 #
    Reply

  7. Just a word of warning to tramacet users,, I was prescribed tramacet 2 years ago for broken ribs, they worked a treat and kept pain to a minimum, I knew if I had missed my tablet as the pain came with a vengance. Once the ribs healed I thought the time was right to ween off the tabs,, I found this so hard to come off the tabs, if I missed a doze I could not sleep at night, I tossed and turned kicked and twitched all night and kept my wife from getting a good nights sleep,, so I took one Tramacet on a daily basis at 6 oclock and this ensured a normal lifestyle and a normal night sleep.
    I am now in the process of reducing from one a day to half then miss a half and eventualy get off them completely but believe me it is very hard.
    I have been on holiday all week and my main objective has been to get off the Tramacet once and for all.
    I guess what I am trying to warn everyone is that Tramacet is addictive and a killer to get off if used for a long period of time so follow the guidelines and information from doc and please dont get hooked on them like me,,, wish me luck

    Comment by Alan — July 17, 2010 #
    Reply

  8. I have fibromyalgia, have been on codeine but doctor has now put me on tramacet, am worried about taking first dose as I seem to get bad reactions to the various meds I have tried. What is your opinion on prescribing tramacet for fibromyalgia? (also have IBS, dysthymia, and mild arthritis). I use mebeverine/lactulose for IBS, cetraben for dry skin, carbomer for dry eyes. How safe is tramacet for long term use? Any info appreciated.

    Comment by Julie — June 17, 2010 #
    Reply

    1. @Julie,

      I can only presume your medication has been changed because the codeine was not really helping. Tramacet is more expensive than the alternatives but if all of the alternatives have been tired already it may be a last resort option. If you still have concerns you should raise these with your doctor.

      Comment by Matthew Robinson — June 17, 2010 #
      Reply

  9. @Christine,

    I can sympathise with your predicament. You have obviously tried several medicines, none of which seem to be providing you any relief.

    It's a difficult situation to suggest you take someone else's medication - this is never a good solution to a problem. Would it be possible for you to contact your local out of hours service - they may be able to arrange a supply of stronger pain killers for you before your doctor is available on Monday?

    Comment by Matthew Robinson — February 14, 2010 #
    Reply

  10. Hi, I suffer with SLE (Lupus) I've suffererd with it for years but had years of doctors telling me it was lack of muscle mass, lack of exercise, torn ligaments etc, the list goes on, until I had blood tests and saw a specialist (I'm 22 now and remember my first pains when I was 14).. I was only diagnosed in November last year. I'm currently on Celoxib and Plaquenil neither of which seem to be helping at all, I'm currently having a massive flare up and I'm in agony with my knees and shoulders, my doctor has finally prescribed me co-codamol but of the lowest dose 8/500, 2 tablets 4 times daily, this isn't helping either, my mums partner suffers with ME and takes Tramadol 30/500 and gave me a couple of these to try, just to see if it can take the edge off but I'm very wary of it, I really don't want to take anything the doc hasn't prescribed but I'm in so much pain I don't think they understand. Am I right in thinking you can't take co-codamol and Tramadol at the same time? And if I'm right how long after taking tramadol should you leave before taking co-codamol again? I can't wait to see my Rheumatologist again on the 5th March, I really need something to take away the pain or at least numb it a bit, steroid injection seemed to be the only thing that worked but that was only brief, it wore off after 4 weeks :-(..

    Comment by Christine — February 14, 2010 #
    Reply

Leave a Comment

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Prescribing Advice for GPs is powered by ClassicPress.
Subscribe for Free to our RSS or Atom Feeds for New Entries.

atomic-wealth
fond-illness
summer